Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 118, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 2, 2011, 9:55 AM EDT for Coos County, New Hampshire. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2011, 9:55 AM EDT (13:55 UTC)
- Expired
- Aug 2, 2011, 10:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Coos County, NH
The radar
The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 1.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:50 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 2, 8:50 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 850 AM EDT TUE AUG 2 2011 .SYNOPSIS... A BROAD WEAK AREA OF LOW PRESSURE WILL MEANDER OVER THE GULF OF MAINE TODAY THROUGH TONIGHT. LOW PRESSURE WILL GRADUALLY DRIFT INTO THE MARITIMES ON WEDNESDAY. HIGH PRESSURE WILL GRADUALLY BUILD OVER THE REGION THURSDAY...SHIFTING OFFSHORE ON FRIDAY. HIGH PRESSURE WILL HOLD OFFSHORE SATURDAY AS A WARM FRONT APPROACHES FROM THE WEST. THE WARM FRONT WILL PUSH INTO NEW ENGLAND SATURDAY NIGHT...FOLLOWED BY A COLD FRONT LATE SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY AS THE COLD FRONT MOVES INTO THE MARITIMES. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1250 UTC UPDATE...UPDATE MAINLY TO ACCOUNT FOR LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE CANADIAN BORDER INTO NORTHERN NEW HAMPSHIRE AND NORTHWESTERN MAINE. 1030Z UPDATE... TWEAKED TEMPS/TD'S BASED ON CURRENT OBS. NO OTHER CHANGES PLANNED. PREVIOUS DISCUSSION... STRONG SHORTWAVE DIGGING INTO THE NORTHEAST WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. PLUNGING MID AND UPPER LEVEL TEMPS WILL RESULT IN STEEP LAPSE RATES AND GOOD INSTABILITY THROUGHOUT MUCH OF THE FORECAST AREA. FREEZING LEVELS WILL ALSO BE DROPPING SIGNIFICANTLY INCREASING THE CHANCE OF LARGE HAIL WITH STRONGER CELLS. WILL BE AGAIN BE ADDING ENHANCED WORDING TO THE ZONES FOR THIS AFTERNOON FOR THE POSSIBILITY OF SEVERE STORMS. EXPECT ANY SUN TO QUICKLY GIVE WAY TO CLOUDS AND SHOWERS FROM NORTH TO SOUTH THIS MORNING. EXPECT THUNDERSTORMS TO DEVELOP BY LATE MORNING OR EARLY AFTERNOON AND BECOME FAIRLY WIDESPREAD LATER IN THE AFTERNOON. CLOUDS AND COOLER AIR SHIFTING INTO THE REGION WILL HOLD TEMPS IN THE LOWER 70S IN THE NORTH TO THE LOWER 80S IN THE WARMER SOUTHERN SECTIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... SHOWER AND THUNDERSTORM ACTIVITY WILL GRADUALLY TAPER OFF THIS EVENING WITH LOSS OF HEATING AND AS BEST DYNAMICS SHIFT SOUTH OF THE FORECAST AREA. WILL SEE A FAIR AMOUNT OF CLOUDINESS LINGERING OVER NORTHERN NEW HAMPSHIRE AND WESTERN MAINE WITH SKIES BECOMING PARTLY CLOUDY ELSEWHERE. UPPER LOW WILL KEEP THE ATMOSPHERE UNSTABLE ON WEDNESDAY. SHOULD SEE A MIX OF SUN AND CLOUDS WITH SHOWERS GRADUALLY DEVELOPING IN THE AFTERNOON...MAINLY IN NORTHERN AND EASTERN ZONES. SHOULD SEE TEMPERATURES CONTINUE TO SLIP WITH READINGS A FEW DEGREES COOLER THAN TODAY. CAN'T RULE OUT AN ISOLATED THUNDERSTORM BUT CAPES FAIRLY MARGINAL SO NOT EXPECTING ANY WIDESPREAD ACTIVITY. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE UPR LVL TROF IS STILL OVER THE NE WEDNESDAY NGT BUT THE TREND IS FOR IT TO SLIDE OFF TO THE E ON THURSDAY WITH THE SFC LOW ALSO MOVING OUT TO SEA. THOUGH ISOLD TO SCT SHRA PSBL WEDNESDAY NGT AND THURSDAY THE IMPACT WILL LIKELY BE MINIMAL. THUS AN UPR LVL RIDGE AND SFC HIGH PRES WILL BE ABLE TO BUILD INTO THE REGION THURSDAY NGT AND FRIDAY. THE UPR LVL RIDGE BEGINS TO BREAK DOWN AS A SERIES OF WEAK VORTICITY LOBES MOVE THRU THE UPR LVL FLOW. AT THE SAME TIME THE HIGH IS OFFSHORE ALLOWING RETURN SW FLOW TO BRING IN WARMER AND MORE HUMID AIR CAUSING THE AIR MASS OVER THE REGION TO DESTABILIZE. THIS WILL RESULT IN THE CHC OF SHRA SATURDAY WITH THE ACTIVITY MAYBE A BIT MORE ORGANIZED ON SUNDAY AS A FRONTAL SYSTEM APPROACHES FROM THE W. THIS FRONT MOVES TO THE E ALLOWING FOR IMPROVING WX ON MONDAY WITH NW WINDS BRINGING LWR HUMIDITY AND DRY WX. GENERALLY USED GFS40, HPC QPF AND BLEND OF MAV/MET MOS FOR WEDNESDAY NGT AND THURSDAY. USED GMOS FOR REST OF THE LONG TERM FCST. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... SHORT TERM...AREAS OF IFR/LIFR CEILINGS/VSBY IN MORNING FOG EARLY. VFR TODAY WITH AREAS OF MVFR/IFR IN SCATTERED SHOWERS AND THUNDERSTORMS. GENERALLY VFR TONIGHT AND WEDNESDAY. LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...ISOLD TO PSBL SCT SHRA WEDNESDAY EVENING AND AGAIN ON THURSDAY WILL HAVE LIMITED IMPACT ON THE TAF SITES WITH MAINLY VFR WX. HIGH PRES CONTINUES VFR THRU FRIDAY WITH UNSETTLED WX BRINGING A POTENTIAL FOR SHRA AND MVFR TO IFR CONDITIONS SATURDAY. && .MARINE... SHORT TERM...NO FLAGS. LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...WINDS AND SEAS WILL STAY BELOW SCA LEVELS DUE TO WEAK PRES PATTERN THRU THE LONG TERM. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...STJEAN
Hazardous weather outlook, Aug 2, 8:47 AM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 847 AM EDT TUE AUG 2 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031300- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 847 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THERE IS POTENTIAL FOR LARGE HAIL WITH THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-031300- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 847 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 9:08 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
908 AM EDT TUE AUG 2 2011
MEZ008-009-021400-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
908 AM EDT TUE AUG 2 2011
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 1000 AM EDT...
AT 908 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
16 MILES NORTH OF EUSTIS TO 3 MILES WEST OF TIM POND...OR ALONG A
LINE EXTENDING FROM 12 MILES EAST OF COBURN GORE TO 11 MILES
SOUTHWEST OF EUSTIS...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TIM POND AND EUSTIS
THROUGH 1000 AM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4552 7034 4512 7051 4512 7080 4540 7070
4540 7067 4539 7065 4543 7065 4544 7069
4551 7066
MARINESpecial weather statement, Aug 2, 9:52 AM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
952 AM EDT TUE AUG 2 2011
NHZ002-021415-
SOUTHERN COOS-
952 AM EDT TUE AUG 2 2011
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1015 AM
EDT...
AT 952 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF LANCASTER...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND NORTHUMBERLAND...GUILDHALL...LANCASTER...JEFFERSON...YORK POND
AND STARK THROUGH 1015 AM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4447 7165 4450 7159 4452 7160 4454 7158
4455 7161 4457 7159 4457 7156 4460 7154
4461 7129 4436 7134 4443 7169
MARINEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:41 PM EDT | Flash Flood Warning | GYX | Somerset | 2 hr |
| Aug 1, 10:10 PM EDT | Special Weather Statement | GYX | Kennebec | 35 min |
| Aug 1, 10:30 PM EDT | Special Weather Statement | GYX | Lincoln | 30 min |
| Aug 1, 10:42 PM EDT | Special Weather Statement | GYX | Kennebec | 33 min |
| Aug 1, 11:14 PM EDT | Special Weather Statement | GYX | Waldo | 46 min |
| Aug 2, 9:08 AM EDT | Special Weather Statement | GYX | Franklin | 52 min |
| Aug 2, 10:11 AM EDT | Special Weather Statement | GYX | Franklin | 34 min |
| Aug 2, 10:23 AM EDT | Special Weather Statement | GYX | Franklin | 37 min |
| Aug 2, 10:56 AM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset | 34 min |
| Aug 2, 11:28 AM EDT | Special Weather Statement | GYX | Kennebec | 32 min |
| Aug 2, 11:37 AM EDT | Special Weather Statement | GYX | Androscoggin | 23 min |
| Aug 2, 11:44 AM EDT | Special Weather Statement | GYX | Kennebec | 31 min |
| Aug 2, 12:04 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec, Sagadahoc | 41 min |
| Aug 2, 12:19 PM EDT | Special Weather Statement | GYX | Waldo | 26 min |
| Aug 2, 12:29 PM EDT | Special Weather Statement | GYX | Cumberland | 31 min |
| Aug 2, 12:37 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Kennebec, Lincoln, Sagadahoc | 38 min |
| Aug 2, 12:50 PM EDT | Severe Thunderstorm Warning | GYX | Somerset, Waldo | 40 min |
| Aug 2, 1:10 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Lincoln, Sagadahoc | 35 min |
| Aug 2, 1:21 PM EDT | Special Weather Statement | GYX | Cumberland | 24 min |
| Aug 2, 1:28 PM EDT | Special Weather Statement | GYX | Lincoln | 32 min |
| Aug 2, 1:36 PM EDT | Special Weather Statement | GYX | Waldo | 24 min |
| Aug 2, 2:43 PM EDT | Special Weather Statement | GYX | Somerset | 32 min |
| Aug 2, 3:19 PM EDT | Special Weather Statement | GYX | Franklin | 26 min |
| Aug 2, 4:09 PM EDT | Special Weather Statement | GYX | York | 36 min |
| Aug 2, 4:38 PM EDT | Special Marine Warning | GYX | 67 min | |
| Aug 2, 4:39 PM EDT | Special Weather Statement | GYX | Androscoggin | 36 min |
| Aug 2, 4:45 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Sagadahoc | 60 min |
| Aug 2, 5:02 PM EDT | Severe Thunderstorm Warning | GYX | York | 58 min |
| Aug 2, 5:13 PM EDT | Special Weather Statement | GYX | Kennebec | 32 min |
| Aug 2, 5:15 PM EDT | Special Weather Statement | GYX | Waldo | 30 min |
| Aug 2, 5:51 PM EDT | Special Marine Warning | GYX | 39 min | |
| Aug 2, 6:24 PM EDT | Special Weather Statement | GYX | Androscoggin | 51 min |
| Aug 2, 6:27 PM EDT | Special Marine Warning | GYX | 33 min | |
| Aug 2, 9:52 AM EDT | Special Weather Statement | GYX | Coos | 23 min |
| Aug 2, 10:28 AM EDT | Special Weather Statement | GYX | Coos | 32 min |
| Aug 2, 10:54 AM EDT | Special Weather Statement | GYX | Grafton | 36 min |
| Aug 2, 11:34 AM EDT | Special Weather Statement | GYX | Grafton | 26 min |
| Aug 2, 12:16 PM EDT | Special Weather Statement | GYX | Carroll | 29 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.